Are Antidepressants affecting you Sex Life?
There are ways to help manage that.
Image: If you're not as interested in sex as your partner after starting to take antidepressants, you're not alone.(ABC Life)
Until two years ago, Tali* and her husband used to have sex three or four times a week. She then began taking antidepressant medication.
The symptoms of her depression improved, but the drug took an immediate toll on her sex life.
Her libido nosedived. She began struggling to orgasm, and sex with her husband of 10 years dwindled to one encounter every few months.
"Even when we manufacture opportunities to be physical with each other, I am now almost never able to achieve climax," says Tali, a SANE Australia ambassador in her mid-40s.
"I tend to give up, and the experience is unsatisfying for both me and my husband."
Peter, in his late 20s, started taking an antidepressant several months ago and immediately experienced a loss of libido and sex drive, as well as difficulty in reaching orgasm.
"I wasn't in a relationship at the time, but I was dating a fair bit and it made it pretty awkward," he says.
"When you're about to sleep with someone, you don't really want to have a conversation about suffering from depression, and the fact you're taking medication that makes having sex harder."
Image: There are a variety of antidepressants and they can affect patients' sex lives in different ways.(Image: Pexels)
About 10 per cent of Australians currently take antidepressants. Those medications are literally lifesavers for many individuals, but some have side effects that include a lowered desire for sex; difficulty becoming or staying aroused; or problems related to orgasm, including delayed ejaculation.
So how can you take back your sex life if medication is dulling your drive? Here are some suggestions experts say are worth investigating.
Give it a few weeks — the side effects may pass
It can take up to several weeks for antidepressants to work optimally and for acute side effects to pass.
"If there are sexual problems in that very early stage, the guidelines suggest waiting between two and eight weeks before making any changes to management," says Dr Jill Thistlethwaite, GP and medical adviser at NPS MedicineWise.
Keep in mind it can be difficult to tell whether antidepressants are causing your sexual problems. Other factors such as alcohol, other medications, stress, anxiety, or overthinking the issue can also be culprits.
To complicate matters, unresolved symptoms of depression might also be an issue.
"The sexual dysfunction could be contributing to the depression, or the depression can be contributing to the sexual dysfunction," Dr Thistlethwaite says.
She recommends having an open dialogue with your GP about which of these factors might be causing sexual dysfunction, so you and your doctor can properly weigh the drug's therapeutic benefits against any side effects.
Your GP should also talk you through other approaches to treatment, such as cognitive behaviour therapy, which can help manage your anxiety, stress or leftover depression symptoms contributing to your sexual problems.
SANE Australia also recommends telling your GP about any other medications you are taking — whether prescribed, over-the-counter or natural therapies — as they may interact with the antidepressants.
(Carefully) consider the type of antidepressants
If the side effects persist, you may want to speak with your doctor about your medication. It's worth discussing both the dosage and type of medication you're taking.
If you're on an SSRI antidepressant — the most commonly prescribed type — you could discuss another antidepressant in the SSRI class with your prescribing doctor, or a type from another antidepressant class such as a Tricyclic or an SNRI.
Unfortunately, those options can still cause sexual side effects, and it's impossible to predict which side effects any particular individual will experience.
Your best bet may be to avoid SSRIs and SNRIs when looking for another antidepressant, says psychiatrist Professor Ian Hickie, co-director for health and policy at the Brain and Mind Centre at The University of Sydney and co-lead investigator of the Australian Genetics of Depression Study.
The antidepressant drug Bupropion seems to have relatively few sexual dysfunction side effects compared to many SSRIs, says Dr Thistlethwaite. So do Mirtazapine and Agomelatine.
For men, another option is remaining on your current medication but also taking an erectile dysfunction medicine such as Viagra or Cialis.
The complementary medicine gingko biloba might also help increase your sex drive.
While there's conflicting evidence on gingko's effectiveness, one decades-old study suggested women were more responsive to the sexually enhancing effects of the medicine than men.
Antidepressants in Australia
- About 10 per cent of Australians were prescribed some form of daily antidepressant in 2015, with the rate of prescriptions doubling between 2000 and 2015, the OECD says. Antidepressants treat depression, generalised anxiety disorder and related conditions, such as eating disorders, obsessive-compulsive disorder, phobias and post-traumatic stress disorder.
- Selective serotonin re-uptake inhibitors (SSRIs) are the most commonly prescribed antidepressants. They include sertraline (sometimes sold under the brand name Zoloft), escitalopram (sometimes known as Lexapro), fluvoxamine (sometimes sold as Luvox).
- SSRIs are the most problematic in terms of sexual dysfunction side effects, Professor Ian Hickie says.
- The exact proportion of antidepressant users affected by sexual side effects is unclear. Pharmaceutical companies' datasheets suggest around 3-4 per cent, while a review of research papers say between 15-80 per cent. Professor Hickie estimates about 10-20 per cent of users.
Beware of taking a 'drug holiday'
One method used by some antidepressant users to overcome sexual dysfunction side effects is taking a "drug holiday" and planning a few days off the drug to allow some respite from the side effects.
Taking a drug holiday is not recommended by experts.
It can lead to the recurrence of the mental illness you were originally being treated for, as well as possible discontinuation syndrome symptoms — which include anxiety, sensory changes, nausea, and occasionally psychosis — in certain drugs, particularly shorter-acting SSRIs.
It's also important to note that sexual side effects won't abate after just a day or two of taking a break from the medication. Practise open communication and connection
Finally, it's essential to maintain direct and honest communication with your partner about your side effects, says Sydney-based sex and relationship therapist Pamela Supple.
You might even consider seeing a sex and relationship therapist, who can help you work together as a team on your sex life.
Your action plan for tackling lowered libido might include blocking out a solid chunk of time as a couple (try an hour) to connect with one another.
The idea is that you will connect and eventually open up to physical intimacy and have sex.
Ms Supple recommends starting your hour by practising mindfulness together, which is about "being in the present moment with your partner and just appreciating each other".
This time together might involve "the two of you talking about what turns you on, what you enjoy sexually, allowing your erotic mindset to come into play, or it could be you just thinking in your mind, 'I'm loving you, I'm enjoying this'."
It could also incorporate touch — either sexual touch or non-sexual touch — to assist you with arousal, which can then lead to more sexual touch, stimulation and arousal.
Image: Acknowledging the problem and focusing on staying connected and intimate can help couples.(Image: Unsplash)
Tali says she and her partner have adopted this approach. Sometimes she'll say: "Tonight we're going to have a really nice long cuddle because I love you."
"Then your partner knows you're not distant. You're still connected, just in a slightly different act," she says.
Ms Supple suggests introducing any sex toys that you may like to try into the bedroom, particularly vibrators, if the antidepressants have dulled your genital or erogenous sensitivity.
If your hour of "couple time" leads to sex, then great — success! But if you're still not into it and your partner is, consider being present while connecting or cuddling them while s/he masturbates.
"You can be present with them; it doesn't mean you have to reciprocate by becoming sexually aroused," Ms Supple says.
Tali says she's not ready to go off her antidepressants yet, and for now she's managing by changing her mindset when it comes to sex.
"Sometimes I've just got to manufacture it and create it," she says.
"Sometimes you've got to, not so much go through the motions [but make time for it]. I sort of consciously say, 'I'm going to do all those things that I used to try to do, and even if it's not quite as often, I'll try to have fun with the foreplay fun stuff.'
"My expectations from sex have now changed. I don't expect to reach climax now. It's more of an exploration
* Names changed for privacy reasons.
This article contains general information only. It should not be relied on as advice in relation to your particular circumstances and issues, for which you should obtain specific, independent professional advice.